Alert archive / Wyoming / Tornado Warnings in 2001

Tornado Warning 2, NWS Rapid City, SD

June 12, 2001Campbell County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 12, 2001, 1:27 PM MDT for Campbell County, Wyoming. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 1:27 PM MDT (19:27 UTC)
Expired
Jun 12, 2001, 2:00 PM MDT
In force
33 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 213 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 1:27 PM MDTTornado F0Gillette, WY
Jun 12, 1:30 PM MDTTornado F0Gillette, WY
Jun 12, 1:40 PM MDTHail 1.75Gillette, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-514 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 121927
TORRAP
WYC005-122000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
127 PM MDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CAMPBELL COUNTY IN NORTHEAST WYOMING

* UNTIL 200 PM MDT

* AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM 10 MILES SOUTH OF GILLETTE...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED
  GILLETTE AROUND 140 PM MDT
  WYODAK AROUND 155 PM MDT
  ROZET AROUND 200 PM MDT

LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO AT THE INTERSECTION OF 
ROUTE 59 AND BISHOP ROAD.

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

LAT...LON 4418 10572 4405 10554 4430 10515 4446 10537

WCJIN-WYNE

&

GRZYWACZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 12, 9:55 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 12, 9:55 AM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
955 AM MDT TUE JUN 12 2001

LATEST WV IMAGERY CLEARLY SHOWS UPPER LEVEL LOW INLAND OVER PAC
NW...WITH STRONG JET MAX DIVING SE INTO GT BASIN. MOIST SW FLOW
ALOFT WITH EMBEDDED SHORT WAVES WILL MOVE NE ACRS CWA TODAY. FIRST
SHORT WAVE ALREADY TRIGGERING CONVECTION IN FAR SERN ZONES. A SECOND
AND EVEN STRONGER SHORTWAVE EXPECTED TO TRACK ACROSS AREA LATER
TODAY...HELPING TO ERODE STRONG CAPPING CURRENTLY IN PLACE AROUND
700 MB. AT THE SURFACE...STRONG SLY FLOW INVOF 700 MB EAST OF
DEVELOPING SFC LOW OVER ERN WY/CO WILL ADVECT ACROSS REGION
TODAY...OVERRUNNING WARM FRONT WHICH IS EXPECTED TO REMAIN SOUTH AND
EAST OF CWA.

CONVECTIVE PARAMETERS PLACE GREATEST THREAT FOR SEVERE WEATHER
ACROSS SOUTHERN PORTIONS OF CWA...WHERE SHEAR PROFILES ARE STRONGEST
AND CAPES IN EXCESS OF 3000 J/KG WILL DEVELOP. SRH OF 300 TO 400
WOULD SUGGEST POSSIBLE TORNADIC ACTIVITY.  BASED ON STRONG CAPPING
CURRENTLY IN PLACE...MOST CONVECTIVE DEVELOPMENT WILL BE DELAYED
UNTIL LATE THIS AFTERNOON AND EVENING.

.UNR...NONE.

JOHNSON

In the hours before

Local storm report, Jun 12, 10:52 AM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 AM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    8 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

1045 AM    4 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LA^WRENCE                       REPORTED BY PUBLIC.
Special weather statement, Jun 12, 11:25 AM MDT, 2 hours 2 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-122015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1125 AM MDT TUE JUN 12 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND ALL OF
WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A MODERATE
RISK OF SEVERE THUNDERSTORMS IN WESTERN SOUTH DAKOTA ALONG AND
SOUTH OF INTERSTATE 90...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER THE REMAINDER OF THE AREA. THE MAIN THREATS FROM THE SEVERE
THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE
WINDS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DISCUSSION...LOW PRESSURE WILL INTENSIFY OVER WESTERN NEBRASKA
WITH A WARM FRONT MOVING NORTH INTO FAR SOUTHERN SOUTH DAKOTA BY
LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND NORTH OF THE WARM FRONT WITH SOME STORMS BECOMING SEVERE. ANY
SEVERE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE MOST SEVERE STORMS ARE EXPECTED TO MOVE EAST AT 10
TO 20 MPH.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

CZEPYHA

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:15 PM MDTSevere Thunderstorm WarningUNRCampbell30 min
Jun 12, 1:59 PM MDTTornado WarningUNRCampbell31 min
Jun 12, 2:01 PM MDTTornado WarningUNRWeston44 min
Jun 12, 2:29 PM MDTTornado WarningUNRCampbell31 min
Jun 12, 2:45 PM MDTTornado WarningUNRWeston60 min
Jun 12, 3:44 PM MDTTornado WarningUNRWeston61 min
Jun 12, 4:45 PM MDTSevere Thunderstorm WarningUNRWeston45 min
Jun 12, 5:30 PM MDTSevere Thunderstorm WarningUNRWeston30 min

Nearby

Tornado Warnings in Wyoming, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.